Alert archive / Massachusetts / High Wind Watches in 2019
High Wind Watch 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high wind watch at Oct 8, 2019, 3:57 PM EDT for Washington County, Rhode Island; Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Oct 10, 2019, 6:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 8, 2019, 3:57 PM EDT (19:57 UTC)
- In effect from
- Oct 10, 2019, 6:00 AM EDT
- Expired
- Oct 9, 2019, 3:16 AM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA, Washington County, RI
The radar
The Boston radar (KBOX), 70 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
214 WWUS71 KBOX 081957 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 357 PM EDT Tue Oct 8 2019 MAZ022>024-RIZ008-091000- /O.NEW.KBOX.HW.A.0004.191010T1000Z-191011T1000Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, and New Shoreham 357 PM EDT Tue Oct 8 2019 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...In Massachusetts, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...This is looking like a prolonged period of strong to damaging winds, at their strongest Thursday morning into Thursday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/box
1 follow-up statement
701 WWUS71 KBOX 090716 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 316 AM EDT Wed Oct 9 2019 MAZ022>024-RIZ008-091530- /O.UPG.KBOX.HW.A.0004.191010T1000Z-191011T1000Z/ /O.NEW.KBOX.HW.W.0005.191010T0600Z-191011T1000Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, and New Shoreham 316 AM EDT Wed Oct 9 2019 ...HIGH WIND WARNING IN EFFECT FROM 2 AM THURSDAY TO 6 AM EDT FRIDAY... * WHAT...Northeast winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...In Massachusetts, Barnstable MA, Dukes MA and Nantucket MA Counties. In Rhode Island, Block Island RI County. * WHEN...Late tonight through late Thursday night. * IMPACTS...Damaging winds will blow down some trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...This will be a prolonged period of strong to damaging winds. The strongest winds are expected at Nantucket. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MAZ019-091530- /O.NEW.KBOX.WI.Y.0014.191010T0600Z-191011T1000Z/ Eastern Plymouth MA- Including the city of Plymouth 316 AM EDT Wed Oct 9 2019 ...WIND ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 6 AM EDT FRIDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eastern Plymouth MA County. * WHEN...Late tonight through late Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered power outages may result. * ADDITIONAL DETAILS...This will be a prolonged period of strong to damaging winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Oct 8, 2:51 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 8, 2:51 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
251 PM EDT Tue Oct 8 2019
.SYNOPSIS...
High pressure builds to the north today with drier air moving
south across the region. Wobbling ocean storm south of New Eng
will bring wind and rain impacts along the coast Wednesday
through Friday with high confidence in significant marine
impacts. Improving weather over the weekend with another
potential wet weather system for early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM Update...
Thin band of showers lies from near KOWD to S of KIJD to KDXR
on latest KBOX 88D radar imagery at 14Z. Will continue to
weaken as the band shifts slowly S through midday. Lower clouds
are tending to lift as drier air works into central and N Mass,
with some high thin clouds extending from S NH across NW Mass as
seen on latest GOES-East visible satellite imagery. However,
noting high cloud deck shifting NE into N Mass/S NH on latest
GOES satellite loop. IR satellite also indicating increasing
cloud deck across S coastal areas through mid morning, and
should continue through the remainder of the day.
Appears that clouds should break across N central/NW Mass and
further N through the afternoon, in line with the previous
forecast. Should see temps rise to the mid-upper 60s well
inland, but will remain in the lower 60s along the immediate S
coast, Cape Cod and the islands.
Have updated near term to bring conditions current.
Previous Discussion...
Neighboring high pressures putting the squeeze on the anafrontal
setup. The supporting dynamics running away to the N/E lending
to less collision and coalescence in the atmosphere above.
Erosion of cloud decks with time, especially N/W MA and N CT,
the better chance of sunshine and highs getting into the 60s.
The S coast looking to remain socked in with a breezy NE wind,
slightly cooler, some light showers lingering.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Ocean storm south of New Eng with strong high pres to the north
will result in a strong pressure gradient developing. Confidence
is high that gusty NE winds will develop along the coast later
tonight and persisting through Wed. Soundings indicate gusts
25-35 mph along the coast with up to 40 mph over the Islands.
However, uncertainty remains with northward extend of possible
rainfall on Wednesday as storm remains nearly stationary well
south of New Eng. It does appear the most of tonight will be
dry with northern edge of rain possibly reaching the
Cape/Islands late tonight and toward daybreak. Then decreasing
confidence with how far north rain gets during Wed. Much of the
global guidance brings rain north across SNE while hi-res
guidance keeps rain confined to the south coast through Wed.
Will have highest pops over Cape/Islands where highest
confidence in rainfall, with decreasing pops northward to
account for the uncertainty. Global and hi-res guidance suggest
some heavier rain possible over Cape/Islands Wed.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
*/ Highlights...
- Wobbling offshore ocean storm system
- Potential lashing winds and rain
- Coastal concerns with building waves, beach erosion
- Marine hazards, dangerous boating conditions
- Low confidence on specifics ... details below
*/ Overview...
Wobbling ocean storm. Named or not, with a 1030+ high over SE Canada
we need to be concerned about potential lashing winds and rain. This
raises coastal concerns of building waves and beach erosion. Luckily
tides are astronomically low (Boston around 9.0-9.5 feet). Also will
be dealing with marine hazards with dangerous boating conditions.
That's the obvious. What isn't clear is the strength, magnitude and
proximity of the storm to S New England. Ensemble model sensitivity
courtesy SUNY Stony Brook traced back to an initial trof digging S
across the NW Pacific / Canadian coast digging into the W / Central
CONUS. If higher heights manifest across the desert SW CONUS, lower
heights across the MS-Valley into the Great Lakes, then there are
favorable signals of pulling back the ocean storm closer to the S
New England shoreline as subsequent ridging downstream of the trof
builds offshore of the SE CONUS. Then as the fine folks as Upton, NY
noted that there are model struggles as to how the low stacks and
the subsequent low-level wind profile, stronger with stacking, the
surface low dragged beneath lower heights. The wobbling storm nudged
N around Thursday (10th) and Friday (11th) before kicks out ahead of
a stout, occluding cyclone over the N-Central Plains / S Canada. May
see a decent impact especially for the islands.
Ensemble member spread of a 1000 mb low, a keen eye on probability
which suggests that strongest winds associated with E-gradient flow
will be immediately S of the S New England shoreline. However that
doesn't mean we're out of the woods. Coastal 20-30 mph sustained and
30 to 50 mph gusts are not out of the question Thursday into Friday.
Along with rainfall, Nantucket specifically with up to 8 inches, a
lot of spread noted in meteograms with wind and rain threats. Will
keep with a 1-3 inch rainfall over southeast MA and RI collaborating
with WPC on a MARGINAL excessive rainfall outlook. Wave heights 10
to 15 feet, can't rule out up around 20 feet over the S waters as
OPC is advertising.
Echoing the prior forecaster, positional challenges, uncertainty in
outcomes, variance in extent and magnitude of the pressure
gradient and rain shield. A lot of specific details unresolved
given spread throughout the forecast model guidance, best thing
at this point is to take a heads-up approach. Being prepared and
just having planning in mind if the worst were to occur.
Confident that there will be a significant marine impact.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Through this afternoon...High confidence.
Leftover MVFR CIGS with local IFR across portions of outer Cape
Cod and the islands lingering through early afternoon then
should improve. Otherwise VFR conditions from N-S, except clouds
lingering along the S coast. N-NE winds become mainly NE during
the afternoon at 5-10 kt, highest along coastal areas from
KBOS-KPVD and to the SE. May see gusts up to 15-20 kt across
Cape Cod and islands.
Tonight... High confidence.
VFR. CIGs lowering along the S-coast. -RA may move up from the
ocean and overspread Cape/Islands after midnight. Increasing NE
winds overnight with gusts 25-30 kt developing along the coast.
Wednesday... Moderate confidence.
Lowering cigs to MVFR along the coast with VFR further N. Periods
of -RA/RA along the south coast and Cape/Islands. Uncertainty
with northward extent of rain. NE gusts to 25-30 kt along the
coast with G35 kt over ACK.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Mainly VFR, with areas MVFR possible. Windy
with gusts up to 35 kt. Chance RA.
Thursday: Mainly VFR, with areas MVFR possible. Strong winds
with gusts up to 40 kt. Chance RA.
Thursday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 40 kt. Chance RA.
Friday: Mainly VFR, with areas MVFR possible. Strong winds with
local gusts up to 40 kt. Chance RA.
Friday Night: MVFR/IFR conditions possible. Windy with gusts up
to 35 kt. Chance RA.
Saturday: Mainly VFR, with local IFR possible. Breezy. Slight
chance RA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
N-NE winds below Small Craft thresholds today, but winds
increasing to 25 kt across the southern waters late in the day.
Increasing NE winds tonight through Wed with gale force gusts
likely developing over southern waters. Gale Watches remain in
effect. Vsbys lowering in rain and fog late tonight into Wed,
mainly over southern waters.
Outlook /Wednesday Night through Saturday/...Moderate confidence.
Wednesday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 13 ft. Rain likely.
Thursday through Thursday Night: Moderate risk for gale force
winds with gusts up to 45 kt. Rough seas up to 15 ft. Rain
likely.
Friday: Moderate risk for gale force winds with areas of gusts
up to 45 kt. Rough seas up to 14 ft. Chance of rain.
Friday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 14 ft. Chance of rain.
Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 13 ft. Chance of rain.
&&
.TIDES/COASTAL FLOODING...
Global models and Hi Res NAM continue to trend farther north and
stronger with vertically stacked ocean storm Wed thru Sat. Models
have low bottoming out around 995 mb and stalling near or just south
of the 40N/70W benchmark Thursday. This combined with a 1030+ mb
high over the Maritimes will generate a very strong low level jet
(925 mb) of 70-75 kts tracking very close or just offshore to Cape
Cod and the Islands Thu and Fri. This would translate to onshore NE
gales at the surface occurring over multiple tide cycles (Thu and
Fri). In addition this strong wind field will be acting on a very
long fetch across Georges Bank into the eastern MA waters. This will
generate very large long period waves that typical verify higher
than model guidance.
New 12z Hi Res SWANnam offering 20-25 kt seas just offshore of Cape
Cod and Nantucket Thursday evening. The ECMWF wave model is even
more extreme with 35-40 ft seas! Fortunately astro tides are low
throughout the event, about 9.5 feet for Boston (flooding begins
around 12.3 ft) and about 3.2 ft at Nantucket (flooding begins
around 5 ft).
The Thursday evening high tide is the first tide cycle of concern.
The new 12z ETSS and ESTOFS surge modelS only generating 1-2ft storm
surge Thu evening. However looking at the Stevens Institute of
Technology surge ensembles, there are multiple members showing a
storm tide of over 12 ft at Boston and over 5 ft at Nantucket! This
is concerning given recent upward trends and duration of event with
each tide cycle not completely draining seaward given onshore gales.
Therefore will follow a blend here given the time range is still 48
hrs out.
Thus given some of the guidance supports water levels approaching
flood stage combined with large wave action ontop of the surge there
is 30-60% chance of moderate coastal flooding and significant
erosion. Thankfully low astro tides will preclude this storm from
being a major event. Nevertheless enough potential impact here to
justify a Coastal Flood Watch for Nantucket, Cape Cod and Plymouth
county for the risk of moderate coastal flooding and erosion. Will
hold off on a watch for Boston to the MA/NH border given uncertainty
on northward extent of low level jet. Later shifts can reassess
model trends. For now will focus the watch in the area of greatest
risk/highest probability.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Coastal Flood Watch from Thursday evening through late
Thursday night for MAZ019-022>024.
RI...None.
MARINE...Gale Watch from 2 AM EDT Wednesday through Friday afternoon
for ANZ232-254>256.
Gale Watch from Wednesday morning through Friday afternoon for
ANZ233>235-237.
Small Craft Advisory from midnight tonight to 8 PM EDT
Wednesday for ANZ230-231-236-250-251.
&&
SYNOPSIS...KJC/Sipprell
NEAR TERM...Sipprell/EVT
SHORT TERM...KJC
LONG TERM...Sipprell
AVIATION...KJC/Sipprell/EVT
MARINE...KJC/Sipprell/EVT
TIDES/COASTAL FLOODING...NoceraHazardous weather outlook, Oct 8, 4:07 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 407 AM EDT Tue Oct 8 2019 CTZ002>004-MAZ002>006-008>013-017-018-026-RIZ001>005-090815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Northern Bristol MA-Western Plymouth MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 407 AM EDT Tue Oct 8 2019 This Hazardous Weather Outlook is for portions of northern Connecticut including non-coastal communities of Massachusetts and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-014>016-019>024-RIZ006>008-090815- Eastern Essex MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Washington RI-Newport RI-Block Island RI- 407 AM EDT Tue Oct 8 2019 This Hazardous Weather Outlook is for coastal communities of Massachusetts and Rhode Island. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday into Friday... An offshore ocean storm will pose threats and impacts for coastline communities. Lashing easterly winds and rain, building waves, there is the potential for beach erosion along the coast and interior localized flooding. Power outages possible with forecast strong to damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ232-254>256-090815- Nantucket Sound- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 407 AM EDT Tue Oct 8 2019 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch Wednesday night into Friday... There is the risk of storm force winds along the southern waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-231-236-250-251-090815- Boston Harbor-Cape Cod Bay-Narragansett Bay- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- 407 AM EDT Tue Oct 8 2019 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday into Friday... There is the risk of gale force winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ233>235-237-090815- Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound- 407 AM EDT Tue Oct 8 2019 ...GALE WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch Wednesday night into Friday... There is the risk of storm force winds along the southern waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:47 AM EDT | Gale Watch | BOX | 12 hr | |
| Oct 8, 3:47 AM EDT | Small Craft Advisory | BOX | 12 hr | |
| Oct 8, 2:48 PM EDT | Coastal Flood Watch | BOX | Barnstable, Dukes, Nantucket, Norfolk, Plymouth | 37 hr |
| Oct 8, 3:55 PM EDT | Gale Watch | BOX | 11 hr | |
| Oct 8, 3:55 PM EDT | Storm Watch | BOX | 11 hr |
Nearby
High Wind Watches in Massachusetts, 2019High Wind Watches in Rhode Island, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.